Iowa, 2012

High Wind in Iowa, January 1, 2012

January 1, 2012 · NWS DMX · 25 events in 24 counties and zones

Low pressure intensified as it moved across Iowa during the evening of the 31st into the morning of the 1st. A strong cold front passed through the state with a very tight pressure gradient behind the low.

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$330,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Low pressure intensified as it moved across Iowa during the evening of the 31st into the morning of the 1st. A strong cold front passed through the state with a very tight pressure gradient behind the low. Strong winds became established in the low levels with winds below 5000 feet AGL in the 40 to 60 kt range. Strong subsidence behind the front allowed the strong winds aloft to mix down. A widespread area of north central into central Iowa reported sustained winds of 40 to 45 MPH with spotty gusts near 60 MPH recorded over the north during the predawn hours. The strongest winds occurred on the bridge over Saylorville Lake in Polk County with a wind gust of 72 MPH. Winds of 59 MPH were reported in Hancock County at Kanawha and in Marshall County at Marshalltown. Some tree damage occurred, along with minor property damage. Spotty power outages were reported around the state as well. There were about 1000 customers out of power in the Des Moines Metro area before dawn on the 1st, with nearly 2500 out of power in the Waterloo Metro area. The winds dropped off toward sunrise, allowing many of the customers out of power to be placed back on line. A shortwave dropped southeast across the area during the day on the 1st, bring another round of high winds. Though winds did not gust to 50 kts with the second round, most locations reported sustained winds of 40 to 45 MPH with gusts to around 55 MPH for several hours through the mid morning and early afternoon. Additional power outages occurred with around 2000 more homes knocked out in the Des Moines Metropolitan area. Overall, damage was limited with the event due to a couple of factors. One was the fact that the event was a low end high wind event, the second being it was January, the tree damage is limited due to the lack of leaves.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 31, 5:35 PM CST, 7 hours 25 minutes earlier.

Area forecast discussion, Dec 31, 5:35 PM CST, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
535 PM CST SAT DEC 31 2011

...UPDATED FOR 06Z TAF/S AND SHORT TERM...

.SHORT TERM /TONIGHT/...

05Z UPDATE...SNOW BAND OVER NORTHERN IOWA LIFTING INTO MINNESOTA BY
05Z.  SECOND AREA OF RAIN/SNOW OVER SOUTH CENTRAL IA. THIS AREA
SHOULD MOVE OUT OF SOUTH CENTRAL IOWA AFTER MIDNIGHT.  SURFACE WINDS
CONTINUED TO SLOWLY INCREASE THIS EVENING.  AS SURFACE LOW MOVES
NORTHEAST AND DEEPENS AND AS FLOW ALOFT INCREASES ALONG WITH STRONG
SUBSIDENCE...EXPECT WINDS TO CONTINUE TO INCREASE AFTER MIDNIGHT.
WITH MAIN PRECIPITATION ENDING NORTH CENTRAL AND LACK OF SIGNIFICANT
VISIBILITY RESTRICTIONS...WILL CANCEL WINTER WEATHER ADVISORY BY
06Z.

PREVIOUS DISCUSSION...DYNAMIC SYSTEM CRANKING UP AND ENTERING SW IA
CURRENTLY. WIND GUSTS IN EXCESS OF 60 MPH HAVE BEEN COMMON FROM SE
WYOMING...COLORADO AND WESTERN KANSAS AND NEBRASKA. 850 MB
SUBSIDENCE ASSOCIATED WITH THESE GUSTS WILL BE DEFLECTED A BIT TO
THE SOUTH OF IOWA OVERNIGHT THROUGH KS AND MO. HOWEVER ANOTHER SHORT
WAVE AND ASSOCIATED GOOD SUBSIDENCE IN ITS WAKE WILL ARRIVE AFTER
MIDNIGHT TONIGHT. LOW PRESSURE WILL MOVE FROM SOUTH CENTRAL IOWA
INTO SOUTHERN LAKE MICHIGAN OVERNIGHT. A COLD FRONT WILL SWEEP
ACROSS THE STATE IN THE WAKE OF THE LOW BRINGING STRONG COLD
ADVECTION AND VERY STRONG NORTHWEST WINDS. MIXED LAYER WINDS OF 50
TO 55 KTS OVER THE ENTIRE AREA. MOMENTUM TRANSFER OF THESE WINDS
WILL BE FAIRLY EFFICIENT DUE TO THE COLD ADVECTION AND
AFOREMENTIONED 850 MB SUBSIDENCE AND THUS A STRONG POSSIBILITY OF
MEETING HIGH WIND CRITERIA. IN ADDITION...A STRONG PRESSURE GRADIENT
IN EXCESS OF 50 UBARS/KM AND STRONG PRESSURE RISES OVER 14 MB/6HRS
WILL FURTHER ENHANCE WINDS OVERNIGHT. LIKELY TO BE TWO PEAK TIMES
FOR THE STRONGEST WINDS. THE FIRST WITH THE FRONTAL PASSAGE AND THE
NEXT INTO SUNDAY.

PRECIPITATION WILL BEGIN AS RAIN THIS EVENING THEN SWITCH TO SNOW.
WILL HAVE SOME ACCUMULATIONS ACROSS THE NORTH WITH 1 TO 2 INCHES
POSSIBLE AND LESSER AMOUNTS ELSEWHERE. BIGGEST QUESTION WILL BE
IMPACT OF THE WINDS WITH THE LIGHT SNOW. AT THIS TIME...APPEARS
STRONGEST WINDS WILL OCCUR OVER THE NORTH BEYOND LIGHT SNOW
OCCURRENCE AND MINIMIZE IMPACT BUT ENOUGH TO WARRANT A WINTER WX
ADVISORY. WITH BARE GROUND WOULD HAVE LIKED TO SEE 3 INCHES OF SNOW
BEFORE CONSIDERING BLIZZARD HEADLINES. REFER TO HEADLINES FOR
ADDITIONAL DETAILS.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
WE WILL REMAIN IN A HIGH WIND REGIME SUNDAY AND SUNDAY NIGHT WITH A
SECONDARY 500 MB SHORTWAVE MOVING ACROSS NORTHEAST IOWA IN WAKE OF
THE LARGER INITIAL WAVE. PARAMETERS ARE ALL RIPE FOR A HIGH END
ADVISORY/LOW END WARNING WIND EVENT DURING THE DAY ON
SUNDAY...ESPECIALLY IN THE MID TO LATE MORNING HOURS...AND HAVE
CONTINUED THE HIGH WIND WARNING OF TONIGHT THROUGH 00Z SUNDAY
EVENING. AFTERWARD IT IS LIKELY THAT THE WARNING WILL NEED TO BE
TRANSITIONED INTO A WIND ADVISORY FOR AT LEAST THE FIRST PART OF
SUNDAY NIGHT...BUT WILL LEAVE THAT TO SUBSEQUENT SHIFTS TO AVOID
DOUBLE HEADLINE CONFUSION. HAVE REMOVED ANY LINGERING FLURRY/SNOW
CHANCES SUNDAY MORNING IN THE NORTHEAST AS MODELS ARE UNANIMOUS IN
PUSHING THE PRECIP OUT BEFORE 12Z. THERE IS A POSSIBILITY OF SOME
BLOWING SNOW IN THOSE AREAS EARLY ON SUNDAY...HOWEVER CONFIDENCE IN
SNOWFALL TO BEGIN WITH IS NOT THAT GREAT...AND THE AMOUNTS SHOULD BE
LIGHT ENOUGH THAT BLOWING SNOW WILL END FAIRLY QUICKLY AFTER THE
PRECIPITATION HAS STOPPED.

WE WILL SEE A PRETTY DRAMATIC COOL DOWN OVER THE NEXT COUPLE OF DAYS
BEHIND THE STORM SYSTEM TONIGHT...HAVE MAINTAINED SUNDAY HIGHS ONLY
A FEW DEGREES ABOVE MORNING LOWS WITH A NON DIURNAL TREND. LOWERED
SUNDAY NIGHT LOWS JUST A BIT BUT REMAINED ABOVE GUIDANCE DUE TO
STIFF BREEZES AND POSSIBILITY OF LINGERING STRATUS BEHIND THE
SECONDARY SHORTWAVE IN THE NORTHEAST. THE COLDEST TEMPERATURES WILL
COME MONDAY NIGHT AS A SURFACE RIDGE MOVES OVERHEAD...AND HAVE
LOWERED FORECAST BY SEVERAL DEGREES ACCORDINGLY. HOWEVER...THERE IS
A POTENTIAL FOR SOME CIRRUS LATE THAT NIGHT AND WE REMAIN SEVERAL
DEGREES ABOVE MOS IN MOST AREAS. FURTHER DROPS IN MONDAY NIGHT
TEMPERATURES MAY BE NEEDED ON SUBSEQUENT SHIFTS. FROM TUESDAY
THROUGH THE END OF THE WORK WEEK WE WILL SEE A PERIOD OF DEEP LAYER
RIDGING AND A GRADUAL WARMING TREND...WITH TEMPERATURES TOPPING OUT
THURSDAY OR PERHAPS FRIDAY IN OUR SOUTHEAST. HAVE RAISED
THURSDAY/THURSDAY NIGHT/FRIDAY TEMPERATURES BY SEVERAL DEGREES OVER
ALL BLEND AS DICTATED BY THE SYNOPTIC REGIME...TEMPERATURES
ALOFT...AND RECENT PATTERN HISTORY. SOMETIME FRIDAY OR FRIDAY NIGHT
A TROUGH WILL MOVE THROUGH BRINGING SOMEWHAT COOLER AIR FOR NEXT
WEEKEND BUT WITH LITTLE TO NO PRECIP EXPECTED.

&&

.AVIATION...01/06Z
SURFACE LOW WAS CENTERED OVER SOUTHEAST IOWA AT 04Z WITH FRONTAL
BOUNDARY EXTENDING NORTH THROUGH EASTERN IOWA.  SURFACE LOW SHOULD
MOVE NORTHEAST REACHING THE NORTHERN ILLINOIS AREA BY 09Z.  EXPECT
WINDS TO CONTINUE TO INCREASE DURING THE OVERNIGHT HOURS. AREAS OF
SNOW OR RAIN SHOULD EXIT THE TAF AREAS BY 09Z.  FOR THE BALANCE OF
THE FORECAST...EXPECT VERY STRONG NORTHWEST WINDS TO CONTINUE WITH
VFR CIGS AND VISIBILITIES. WIND GUSTS SHOULD REACH 50 KNOTS IN
PLACES DURING THE DAY ON SUNDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 PM CST SUNDAY FOR
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-
CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-FRANKLIN-GREENE-
GRUNDY-GUTHRIE-HAMILTON-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-
MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-
WAPELLO-WARREN-WAYNE-WEBSTER-WRIGHT.

HIGH WIND WARNING FROM 2 AM TO 6 PM CST SUNDAY FOR CALHOUN-
CERRO GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-
SAC-WINNEBAGO-WORTH.

&&

SHORT TERM...JOHNSON
LONG TERM...LEE
AVIATION...JOHNSON
Hazardous weather outlook, Dec 31, 11:50 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1150 PM CST SAT DEC 31 2011

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-020600-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
1150 PM CST SAT DEC 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A HIGH WIND WARNING AND A WINTER WEATHER ADVISORY ARE IN EFFECT
FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HIGH WIND WARNING IS IN EFFECT FOR THE AREA ON SUNDAY. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR DETAILS.

WINDS OF AROUND 25 MPH GUSTING TO 40 MPH MAY PERSIST THROUGH
SUNDAY NIGHT AND INTO MONDAY MORNING...ESPECIALLY IN NORTHEASTERN
IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...ANY HIGH WIND
REPORTS ARE APPRECIATED AND ENCOURAGED.

In the hours before

Local storm report, Dec 31, 9:21 PM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
921 PM CST SAT DEC 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     SNOW             ALGONA                  43.07N 94.23W
12/31/2011  E1.0 INCH        KOSSUTH            IA   LAW ENFORCEMENT

&&

DEROY
Local storm report, Dec 31, 9:22 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
922 PM CST SAT DEC 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     SNOW             EMMETSBURG              43.11N 94.68W
12/31/2011  E1.5 INCH        PALO ALTO          IA   LAW ENFORCEMENT

            1.0 TO 2.0 INCHES ESTIMATED

&&

DEROY
Local storm report, Dec 31, 9:34 PM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
934 PM CST SAT DEC 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     SNOW             SSE SWEA CITY           43.38N 94.31W
12/31/2011  E0.3 INCH        KOSSUTH            IA   TRAINED SPOTTER

&&

DEROY
Local storm report, Dec 31, 9:35 PM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
935 PM CST SAT DEC 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     SNOW             1 WNW BODE              42.87N 94.31W
12/31/2011  E0.4 INCH        HUMBOLDT           IA   TRAINED SPOTTER

&&

DEROY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 high wind. Local standard time, as filed.

High Wind, Emmet

When
January 1, 1:00 AM CST to 2:00 PM CST
Where
Emmet forecast zone
Measured
38 kt (44 mph) measured sustained
Property damage
$10,000
Reported by
ASOS
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

High Wind, Palo Alto

When
January 1, 1:00 AM CST to 2:00 PM CST
Where
Palo Alto forecast zone
Measured
38 kt (44 mph) estimated sustained
Property damage
$10,000
Reported by
Mesonet
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

High Wind, Pocahontas

When
January 1, 1:00 AM CST to 2:00 PM CST
Where
Pocahontas forecast zone
Measured
38 kt (44 mph) estimated sustained
Property damage
$10,000
Reported by
Mesonet
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

High Wind, Calhoun

When
January 1, 1:00 AM CST to 2:00 PM CST
Where
Calhoun forecast zone
Measured
40 kt (46 mph) measured sustained
Property damage
$10,000
Reported by
Mesonet
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

High Wind, Carroll

When
January 1, 1:00 AM CST to 2:00 PM CST
Where
Carroll forecast zone
Measured
36 kt (41 mph) measured sustained
Property damage
$10,000
Reported by
AWOS
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

High Wind, Kossuth

When
January 1, 1:00 AM CST to 2:00 PM CST
Where
Kossuth forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$10,000
Reported by
AWOS
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

High Wind, Humboldt

When
January 1, 1:00 AM CST to 2:00 PM CST
Where
Humboldt forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$10,000
Reported by
Mesonet
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

High Wind, Webster

When
January 1, 1:00 AM CST to 2:00 PM CST
Where
Webster forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$10,000
Reported by
Mesonet
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

High Wind, Greene

When
January 1, 1:00 AM CST to 2:00 PM CST
Where
Greene forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$10,000
Reported by
Mesonet
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

High Wind, Winnebago

When
January 1, 1:00 AM CST to 2:00 PM CST
Where
Winnebago forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$10,000
Reported by
Mesonet
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

High Wind, Hancock

When
January 1, 1:00 AM CST to 2:00 PM CST
Where
Hancock forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

High Wind, Hancock

When
January 1, 1:00 AM CST to 2:00 PM CST
Where
Hancock forecast zone
Measured
38 kt (44 mph) estimated sustained
Property damage
$10,000
Reported by
Mesonet
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

High Wind, Hamilton

When
January 1, 1:00 AM CST to 2:00 PM CST
Where
Hamilton forecast zone
Measured
38 kt (44 mph) measured sustained
Property damage
$10,000
Reported by
Mesonet
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

High Wind, Boone

When
January 1, 1:00 AM CST to 2:00 PM CST
Where
Boone forecast zone
Measured
38 kt (44 mph) estimated sustained
Property damage
$10,000
Reported by
Mesonet
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

High Wind, Worth

When
January 1, 3:00 AM CST to 2:00 PM CST
Where
Worth forecast zone
Measured
38 kt (44 mph) estimated sustained
Property damage
$10,000
Reported by
Mesonet
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

High Wind, Cerro Gordo

When
January 1, 3:00 AM CST to 2:00 PM CST
Where
Cerro Gordo forecast zone
Measured
39 kt (45 mph) measured sustained
Property damage
$20,000
Reported by
ASOS
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

High Wind, Franklin

When
January 1, 3:00 AM CST to 2:00 PM CST
Where
Franklin forecast zone
Measured
39 kt (45 mph) estimated sustained
Property damage
$10,000
Reported by
Mesonet
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

High Wind, Hardin

When
January 1, 3:00 AM CST to 2:00 PM CST
Where
Hardin forecast zone
Measured
36 kt (41 mph) measured sustained
Property damage
$10,000
Reported by
Mesonet
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

High Wind, Story

When
January 1, 3:00 AM CST to 2:00 PM CST
Where
Story forecast zone
Measured
36 kt (41 mph) estimated sustained
Property damage
$25,000
Reported by
Mesonet
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

High Wind, Polk

When
January 1, 3:00 AM CST to 2:00 PM CST
Where
Polk forecast zone
Measured
63 kt (72 mph) measured gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Measured at Saylorville Lake.

High Wind, Marshall

When
January 1, 3:00 AM CST to 2:00 PM CST
Where
Marshall forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

High Wind, Jasper

When
January 1, 3:00 AM CST to 2:00 PM CST
Where
Jasper forecast zone
Measured
37 kt (43 mph) estimated sustained
Property damage
$10,000
Reported by
Mesonet
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

High Wind, Poweshiek

When
January 1, 3:00 AM CST to 2:00 PM CST
Where
Poweshiek forecast zone
Measured
37 kt (43 mph) measured sustained
Property damage
$10,000
Reported by
Mesonet
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

High Wind, Marion

When
January 1, 3:00 AM CST to 2:00 PM CST
Where
Marion forecast zone
Measured
37 kt (43 mph) measured sustained
Property damage
$10,000
Reported by
Mesonet
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

High Wind, Mahaska

When
January 1, 3:00 AM CST to 2:00 PM CST
Where
Mahaska forecast zone
Measured
37 kt (43 mph) estimated sustained
Property damage
$10,000
Reported by
Mesonet
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353055, 353056, 353057, 353058, 353059, 353060, 353061, 353062, 353063, 353064, 353065, 353066, 353067, 353068, 353069, 353070, 353071, 353072, 353073, 353074, 353075, 353076, 353077, 353078, 353079.